(RxWiki News) The US Food and Drug Administration (FDA) has issued an alert for a medication used to treat type 2 diabetes.
This warning originates from findings from an ongoing clinical trial — there may be an increased risk for leg and foot amputations, particularly affecting the toes, according to the warning. The FDA has not, however, determined definitively that canagliflozin increases patients' risk for leg and foot amputations.
The FDA said it will continue to investigate and release an update as information becomes available.
Canagliflozin, a sodium-glucose cotransporter-2 (SGLT2) inhibitor, is a prescription medication used to treat adults with type 2 diabetes. It reduces blood glucose (sugar) by having the kidneys eliminate sugar from the body through the urine.
If you are currently taking canagliflozin, your doctor will continue to monitor you and your health. If you experience ulcers or sores, new tenderness or pain or an infection in the legs or feet, contact your health care provider immediately.
The FDA said patients should not stop taking their medication unless instructed by a health care provider to do so. Stopping your medication can result in uncontrolled blood sugar, which my be harmful.
If you have any questions about your medication, speak with your doctor.